Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 28, 2004, 6:00 AM PST for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2004, 6:00 AM PST (14:00 UTC)
- Expired
- Dec 28, 2004, 9:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 281358
FFWLOX
CAC111-281700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
600 AM PST TUE DEC 28 2004
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL AND NORTHWEST VENTURA COUNTY IN SOUTHWEST CALIFORNIA
* UNTIL 900 AM PST
* AT 555 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN...WITH EMBEDDED INTENSE RAINFALL...
CONTINUING TO PUSH INTO VENTURA COUNTY FROM THE SOUTH.
VERY HIGH RAINFALL TOTALS OF 4 TO 8 INCHES IN THE MOUNTAINS
OVERNIGHT HAVE SATURATED THE AREA...AND HAVE CAUSED STREAMS AND
CREEKS TO RISE SHARPLY. THE ADDITIONAL INTENSE RAIN...WITH RATES
OF UP TO AN INCH AND A HALF PER HOUR WILL LIKELY CAUSE FLASH FLOODING
IN THE MOUNTAINS AND FOOTHILLS THIS MORNING. FLASH FLOODING IS ALSO
A POSSIBILITY IN COASTAL AREAS BELOW STEEP TERRAIN SUCH AS LA CONCHITA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3463 11880 3418 11868 3430 11903 3426 11944
3466 11943
$$
BRUNO/ASRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:30 AM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 28, 3:30 AM PST, 2 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 330 AM PST TUE DEC 28 2004 .SHORT TERM... PERFECT CONVERGANCE OVER SOUTHERN SBA COUNTY AND THE SBA CHANNEL WITH GREAT PVA AND UPPER LEVEL DIVERGANCE CAME TOGETHER TO PRODUCE A LINE OF THUNDERSTORMS AND WAVES OF HEAVY SHOWER ACTIVITY. CURRENTLY A LARGE DIFLUENT PATTERN HAS SPREAD RAIN FROM SBA TO LGB THE RAIN HAS LET UP WEST OF SBA AS A LARGE SWATH OF NVA IS MOVING INTO THE AREA. BIG WORRY TODAY STILL REMAINS THUNDER AT OR AROUND 18Z WHEN JET DYNAMICS INTERSEC AN AREA OF PVA 1100 CAPE AND NEGITIVE LIS. GIVEN THE ACTIVITY TONIGHT SEE NO REASON WHY IT WILL NOT BE A VERY ACTIVE LATE MORNING TO EARLY AFTERNOON. SEVERE WEATHER CANNOT BE RULED OUT. DUE TO IMPRESIVE DYNAMICS AND UPWARD LIFTING THE STRONG WINDS ARE NOT REALLY SURFACING. WILL HAVE TO REEVALUATE COASTAL WIND ADVISORIES AT 600 PM. WINDS IN THE MOUNTAINS ARE DOING VERY WELL 2000 FOOT ACARS WINDS SHOWS 40 KT AND THIS IS HITTING THE MTNS. WINTER STORM WARNING IS DOING WELL ACARS SHOWS Z LVL AT 7500 FEET BUT ON THE INTERIOR SLOPES SNOW IS FALLING TO ABOUT 6500 FEET. WINDS IN THE MTNS ARE QUITE STRONG WITH FREQUENT GUSTS TO 60 MPH OR HIGHER. THIS AFTERNOON MIGHT HAVE A LULL IN IT AS THE MAIN FRONTAL BAND MOVES OUT OF THE AREA BUT THEN OVER NIGHT THINGS GET INTERESTING AGAIN AS THE MAIN SURFACE LOW TRANSLATES OVER THE AREA. IN MANY WAYS THIS CREATES A SET OF CONDITIONS SIMILAR TO TONIGHT WITH VIGOUS MOIST SOUTH FLOW...PVA...CAPE...AND JET DYNAMICS. WEDNESDAY WILL SEE A DEINTENSIFYING OF THE RAIN BUT PROBABLY NOT A TOTAL CESSATION OF THE RAIN AS MOIST UNSTABLE CYCLONIC FLOW CONTINUES OVER THE AREA. A NEW SYSTEM MOVES IN THURSDAY GFS IS ABOUT 12 HOURS FASTER THAN THE ETA WHICH IS ABOUT PAR FOR THE COURSE. .LONG TERM... EXTENDED LOOKS QUITE WET ALTHO SATURDAY LOOKS LIKE IT MIGHT TURN OUT DRY. A THIRD SYSTEM IS PROGGED TO ARRIVE SUNDAY AND MAY LAST INTO TUESDAY. STILL WITH THIS SORT OF FLOW PATTERN IMPULSES CAN SHIFT TIMING AROUND. WILL KEEP THE BROAD BRUSH IN FOR NOW. .AVIATION... LAX STILL STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA SUGGESTS WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN AND TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST EAST AGAIN 09Z-15Z WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX) WINTER STORM WARNING (SEE LAXWSWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) FLOOD ADVISORY (SEE LAXFLSLOX) GALE WARNING (SEE LAXCWFLOX) MARINE WEATHER STATEMENT (LAXMWSLOX) && RORKE
Hazardous weather outlook, Dec 28, 6:00 AM PST, 0 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:57 PM PST | Flash Flood Warning | LOX | Santa Barbara | 93 min |
| Dec 27, 10:41 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 1:09 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 66 min |
| Dec 28, 1:40 AM PST | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Dec 28, 4:29 AM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Dec 28, 5:54 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles, Ventura | 66 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.